IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 8063 
Small font sizeDefault font sizeIncrease font size
Navigate Here
 »   Next article
 »   Previous article
 »   Table of Contents

Resource Links
 »   Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »   Citation Manager
 »   Access Statistics
 »   Reader Comments
 »   Email Alert *
 »   Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed1658    
    Printed56    
    Emailed0    
    PDF Downloaded91    
    Comments [Add]    

Recommend this journal

 

 RESEARCH ARTICLE
Year : 2022  |  Volume : 54  |  Issue : 1  |  Page : 24-32

Antiepileptic-drug tapering and seizure recurrence: Correlation with serum drug levels and biomarkers in persons with epilepsy


1 Department of Pharmacology, All India Institute of Medical Sciences, New Delhi, India
2 Department of Neurology, All India Institute of Medical Sciences, New Delhi, India
3 Department of Pharmacology, All India Institute of Medical Sciences, New Delhi; President, All India Institute of Medical Sciences, Bhopal, Madhya Pradesh, India

Correspondence Address:
Dr. Sudhir C Sarangi
Department of Pharmacology, All India Institute of Medical Sciences, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/ijp.ijp_253_21

Rights and Permissions

OBJECTIVES: Antiepileptic-drug (AED) serum level and inflammatory biomarkers are primarily monitored/assessed during epilepsy treatment for effective seizure control; however, their correlation with seizure recurrence (SR) following AED-tapering has not been established, and this is being investigated in this study. MATERIALS AND METHODS: This prospective observational study enrolled persons with epilepsy (PWE) on AED monotherapy and going to start tapering after being seizure-free for ≥2 years. Data regarding seizure episodes, AED-treatment, and adverse events (using Liverpool Adverse Event profile [LAEP]-score) were recorded. Serum AED levels using high-performance liquid chromatography and biomarkers levels through enzyme-linked immunosorbent assay kits were estimated at AED-tapering commencement and at 6 months/SR time. RESULTS: Among 129 enrolled PWE (levetiracetam [n = 52], valproate [n = 34], carbamazepine [n = 29], and phenytoin [n = 14]), SR occurred in 23.3% during follow-up (range 12–44 months). PWE with subtherapeutic serum AED level at the onset of tapering had higher SR (P = 0.004) than those with therapeutic or higher levels. Levetiracetam-treated PWEs with SR have significantly low AED levels than PWE with no-SR (P < 0.001). PWE had significantly raised inflammatory biomarkers (interleukin [IL]-1 β, tumor necrosis factor [TNF]-α, IL-6, and high-mobility group box protein 1) and decreased IL-10 than healthy control subjects. SR and no-SR groups did not differ significantly in inflammatory markers except for higher IL-1 β and TNF-α levels in SR group (P = 0.001, 0.02, respectively). Improvement in LAEP score was observed in follow-up visits without any difference between SR and no-SR groups. CONCLUSION: Low serum AED levels (especially levetiracetam) and raised levels of TNF-α and IL-1 β during tapering commencement had a higher association with SR following AED-tapering.






[FULL TEXT] [PDF]*


        
Print this article     Email this article

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer | Privacy Notice
Online since 20th July '04
Published by Wolters Kluwer - Medknow